Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at May 3, 2021, 3:30 PM CDT for Pickens County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 3:30 PM CDT (20:30 UTC)
- Expired
- May 3, 2021, 4:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 60 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.4
The text
As transmitted.
799 WWUS84 KBMX 032030 SPSBMX Special Weather Statement National Weather Service Birmingham AL 330 PM CDT Mon May 3 2021 ALZ022-032100- Pickens AL- 330 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL 400 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near Reform, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Lubbub and North Pickens Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for west central Alabama. LAT...LON 3349 8805 3351 8784 3339 8784 3338 8803 TIME...MOT...LOC 2030Z 267DEG 18KT 3343 8799 $$ 32/Davis
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 2:02 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 3, 2:02 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 202 PM CDT Mon May 3 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 0100 PM CDT Mon May 03 2021/ Through Tuesday. Showers and storms have blossomed on radar over the past couple of hours in response to destabilizing conditions at the surface, along with steep lapse rates aloft. A persistent low-level jet of 45 to 50 knots at 850mb along with 3000-3500 J/kg of SBCAPE are more than sufficient ingredients to sustain storm updrafts this afternoon. Large hail and damaging straight-line winds will be the primary threat but a tornado can't be ruled out, especially in regards to storms that may interact with mesoscale boundaries. With the summer-like atmospheric conditions at the surface and pulse-type storms this afternoon, an updraft could get just enough additional shear from an old outflow boundary for a tornado to form. That will certainly bear watching as we go through the afternoon. The forecast includes likely rain chances through the early evening hours, then gradually decreasing in coverage. High- res guidance is hinting at the possibility of some storms lasting a bit longer toward midnight, so I wouldn't be surprised if an update may be needed at some point to keep rain chances going a bit longer. The more significant severe weather threat will materialize during the day on Tuesday. Confidence in terms of the severe weather parameters available for severe storms remains fairly high, but uncertainties remain in terms of where the severe storms will develop and propagate as we go through the day. Mesoscale factors will remain in play, and some high res guidance is hinting at widespread shower and storm activity during the morning hours. As is the case with any QLCS or MCS activity, we'll have to closely monitor the radar trends through the overnight hours in order to better determine timing of the severe storms as they move through the area. If we don't get as much morning convection, destabilization should easily occur and we could get cellular severe storm development out ahead of what may become our QLCS that is expected to move across Alabama during the day on Tuesday. Stay tuned for subsequent mesoscale updates as we go throughout the evening and overnight hours. Storms should move south of Central Alabama by late evening, followed by cooler and drier air moving southward behind the warm front. 56/GDG .LONG TERM... /Updated at 0100 AM CDT Mon May 03 2021/ Wednesday through Sunday. The main trough axis continues to move east of our area early Wednesday morning. The frontal boundary takes its time getting out of the area, however, so expect lingering showers across the southeast through the day, though any thunderstorm chance will be dwindling as we transition to more of a zonal flow aloft and see slight amplification of the 850mb ridge int he wake of the trough. The zonal flow becomes more of a northwesterly flow aloft Thursday into Friday as another impulse digs out a trough across the Eastern CONUS. Model guidance still varies somewhat on if this trough will reach far enough south to bring any chance of rain Thursday night. For now, will stick closer to the Euro solution, which has better ensemble agreement, keeping the area dry through Saturday with low level ridging building across the Gulf States. A weak upper level shortwave trough slides across the Central Plains and develops a surface low Saturday night. This low is expected to slide quickly eastward across the Ohio Valley Sunday morning through the afternoon, draping a frontal boundary through the MS Valley. Model guidance varies on the strength of the ridge and just how far south the frontal boundary reaches by Sunday, so I've kept rain/thunderstorm chances around 30-40% for Sunday afternoon across the northern half of Central AL for now. This forecast will likely change in coming days as we hopefully start to see more model agreement. 25/Owen && .AVIATION... 18Z TAF Discussion. Aviation impacts will abound during this forecast period, with TSRA expected to impact many terminals this afternoon and evening and then once again during the day on Tuesday. Wind gusts will also continue from the south and southwest, with higher gusts within thunderstorms that pass over terminal sites. Rapid reductions in visibility can also be expected with any storm. Amendments can certainly be expected as we go into the evening. Cigs are expected to lower to IFR category overnight tonight with plenty of low-level moisture in place. TSRA is expected once again on Tuesday, but not enough confidence to include as prevailing just yet in the planning period with timing and placement issues of the storms. Note: AMD NOT SKED until further notice at KASN due to ongoing equipment issues. 56/GDG && .FIRE WEATHER... Another round of scattered to numerous showers and storms are expected today, and again on Tuesday before a cold front moves through the day. Winds will increase from the south and become southwesterly today. Speeds of 10-12mph are possible today. Drier air arrives for Thursday and Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 68 82 60 77 48 / 30 100 90 40 0 Anniston 68 82 63 77 51 / 30 100 90 50 0 Birmingham 71 82 62 77 52 / 30 100 90 40 0 Tuscaloosa 72 83 62 78 52 / 30 100 80 30 0 Calera 70 81 64 77 53 / 30 100 90 40 0 Auburn 68 81 66 78 55 / 40 90 90 70 10 Montgomery 72 85 68 80 57 / 40 80 80 60 10 Troy 72 85 68 80 58 / 40 70 80 80 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 3, 12:03 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1203 PM CDT Mon May 3 2021 ALZ011>015-017>050-042015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1203 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe thunderstorms possible now into the evening hours across Central Alabama. Threats include damaging winds up to 60 mph and large hail. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible Tuesday and Tuesday evening across the all of Central Alabama. Threats include damaging winds up to 70 mph, large hail and isolated tornadoes. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today and again Tuesday. 08
In the hours before
Special weather statement, May 3, 12:45 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1245 PM CDT Mon May 3 2021
ALZ048-031830-
Russell AL-
1245 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSSELL COUNTY UNTIL 130
PM CDT...
At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spring Hill, or 12 miles southeast of Hurtsboro, moving northeast at
35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Seale, Russell County Sports Complex, Uchee Creek, Rutherford, Fort
Mitchell and Fort Mitchell Activity Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3226 8489 3225 8492 3224 8491 3222 8493
3222 8498 3221 8498 3220 8496 3219 8497
3218 8501 3213 8506 3206 8519 3215 8526
3215 8536 3238 8517 3235 8500 3234 8501
3232 8500 3230 8494
TIME...MOT...LOC 1745Z 226DEG 31KT 3210 8528
40/SizemoreSpecial weather statement, May 3, 1:41 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
141 PM CDT Mon May 3 2021
ALZ012-031930-
Lamar AL-
141 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMAR COUNTY UNTIL
230 PM CDT...
At 141 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caledonia, or 9 miles east of Columbus AFB, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vernon, Hightogy and Star.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3373 8825 3376 8825 3379 8806 3361 8803
3363 8826
TIME...MOT...LOC 1841Z 270DEG 17KT 3367 8829
40/SizemoreSpecial weather statement, May 3, 2:25 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
225 PM CDT Mon May 3 2021
ALZ033>035-040-041-032000-
Chilton AL-Autauga AL-Bibb AL-Dallas AL-Perry AL-
225 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN AUTAUGA...CHILTON...
NORTHEASTERN PERRY...SOUTHEASTERN BIBB AND NORTHERN DALLAS COUNTIES
UNTIL 300 PM CDT...
At 225 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vaiden to Lawley to near Mulberry.
Movement was northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Clanton, Valley Grande, Marion, Jemison, Thorsby, Maplesville,
Billingsley, Vida Junction, Gap Of The Mountain, Parnell, Verbena,
Plecher, Lawley, Marbury, Paul M Grist State Park, Chilton County
Motor Sports Park, Pooles Crossroads, Randolph, Lomax and Radford.
LAT...LON 3246 8741 3281 8714 3304 8658 3303 8658
3261 8641 3248 8682
TIME...MOT...LOC 1925Z 238DEG 24KT 3254 8732 3287 8692 3251 8677
75 LinharesSpecial weather statement, May 3, 3:00 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
300 PM CDT Mon May 3 2021
ALZ025-027-034>036-032045-
Chilton AL-Bibb AL-Shelby AL-Talladega AL-Coosa AL-
300 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA...
CHILTON...SOUTHEASTERN SHELBY...SOUTHEASTERN BIBB AND WESTERN COOSA
COUNTIES UNTIL 345 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lay Lake, or 9 miles southwest of Talladega Springs, moving northeast
at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Alabaster, Sylacauga, Calera, Clanton, Montevallo, Childersburg,
Columbiana, Jemison, Wilsonville, Talladega Springs, Stewartville,
Weogufka, Thorsby, Harpersville, Maplesville, Wilton, Dollar, Gap Of
The Mountain, American Village and Strickland Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3307 8608 3273 8644 3273 8692 3294 8694
3323 8680 3329 8634 3315 8617 3311 8618
3310 8612
TIME...MOT...LOC 2000Z 218DEG 25KT 3303 8658
40/SizemoreLocal storm report, May 3, 3:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL ETHELSVILLE 33.42N 88.22W
05/03/2021 E0.70 INCH PICKENS AL PUBLIC
DIME SIZE HAIL WAS REPORTED IN ETHELSVILLE.
&&
MALSpecial weather statement, May 3, 3:30 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Birmingham AL 330 PM CDT Mon May 3 2021 ALZ022-032100- Pickens AL- 330 PM CDT Mon May 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PICKENS COUNTY UNTIL 400 PM CDT... At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near Reform, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reform, Lubbub and North Pickens Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 800 PM CDT for west central Alabama. LAT...LON 3349 8805 3351 8784 3339 8784 3338 8803 TIME...MOT...LOC 2030Z 267DEG 18KT 3343 8799 32/Davis
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 5:39 AM CDT | Special Weather Statement | BMX | Talladega | 36 min |
| May 3, 7:41 AM CDT | Special Weather Statement | BMX | Cleburne | 19 min |
| May 3, 8:18 AM CDT | Special Weather Statement | BMX | Cleburne | 27 min |
| May 3, 12:13 PM CDT | Special Weather Statement | BMX | Bullock | 32 min |
| May 3, 12:27 PM CDT | Special Weather Statement | BMX | Barbour | 33 min |
| May 3, 12:45 PM CDT | Special Weather Statement | BMX | Russell | 45 min |
| May 3, 1:41 PM CDT | Special Weather Statement | BMX | Lamar | 49 min |
| May 3, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 66 min |
| May 3, 2:25 PM CDT | Special Weather Statement | BMX | Chilton | 35 min |
| May 3, 3:00 PM CDT | Special Weather Statement | BMX | Chilton, Coosa | 45 min |
| May 3, 3:46 PM CDT | Special Weather Statement | BMX | Talladega | 44 min |
| May 3, 3:48 PM CDT | Special Weather Statement | BMX | Bibb | 42 min |
| May 3, 3:53 PM CDT | Special Weather Statement | BMX | Hale | 52 min |
| May 3, 4:21 PM CDT | Special Weather Statement | BMX | Lee | 39 min |
| May 3, 4:25 PM CDT | Special Weather Statement | BMX | Calhoun | 50 min |
| May 3, 4:31 PM CDT | Special Weather Statement | BMX | Bibb, Coosa | 44 min |
| May 3, 4:49 PM CDT | Special Weather Statement | BMX | Calhoun | 41 min |
| May 3, 5:12 PM CDT | Special Weather Statement | BMX | Coosa, Tallapoosa | 48 min |
| May 3, 5:29 PM CDT | Special Weather Statement | BMX | Cherokee | 31 min |
| May 3, 5:53 PM CDT | Special Weather Statement | BMX | Autauga | 52 min |
| May 3, 5:58 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| May 3, 6:20 PM CDT | Special Weather Statement | BMX | Lee | 25 min |
| May 3, 6:26 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore, Montgomery | 49 min |
| May 3, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 41 min |
| May 3, 6:44 PM CDT | Special Weather Statement | BMX | Elmore | 31 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.